Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Morristown, TN

July 6, 2008Jefferson County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 6, 2008, 7:28 AM EDT for Jefferson County, Knox County, Sevier County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 7:28 AM EDT (11:28 UTC)
Expired
Jul 6, 2008, 10:30 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TN, Knox County, TN, Sevier County, TN

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:20 AM EDTFLASH FLOOD1 E Strawberry Plains, TN5 ROADS IN WEST JEFFERSON COUNTY, 1 TO 2 MILES EAST OF STRAWBERRY PLAINS, CLOSED DUE TO FLOODING. SEVERAL HOMES BEING EVACUATED. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 061130
FFWMRX
TNC089-093-155-061430-
/O.NEW.KMRX.FF.W.0001.080706T1128Z-080706T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 AM EDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN JEFFERSON COUNTY IN EAST TENNESSEE...
  EASTERN KNOX COUNTY IN EAST TENNESSEE...
  NORTHERN SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 1030 AM EDT

* AT 723 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW MARKET

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

REMEMBER A FEW RULES ABOUT MOVING WATER. A FEW INCHES OF MOVING WATER
WILL CARRY OFF MOST ADULTS. A FOOT OF RUNNING WATER WILL CARRY OFF
MOST VEHICLES. TWO FEET OF MOVING WATER CAN CARRY OFF TRACTOR-TRAILER
RIGS. DONT MESS AROUND WITH MOVING WATER. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN BETTER TO BE SAFE NOW THAN
SORRY LATER.

LAT...LON 3617 8378 3617 8374 3613 8372 3608 8366
      3612 8367 3612 8365 3609 8363 3612 8362
      3614 8363 3613 8360 3619 8356 3593 8343
      3592 8376
TIME...MOT...LOC 1128Z 180DEG 0KT 3604 8367

$$

17
1 follow-up statement
000 
WGUS74 KMRX 061330
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 AM EDT SUN JUL 6 2008

TNC089-093-155-061430-
/O.CON.KMRX.FF.W.0001.000000T0000Z-080706T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON TN-KNOX TN-SEVIER TN-
927 AM EDT SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR 
NORTHERN SEVIER...EASTERN KNOX AND WESTERN JEFFERSON COUNTIES...

AT 923 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE RAIN HAD ENDED OVER THE WARNED AREA.   HOWEVER...HIGH WATER 
MAY BE SLOW TO SUBSIDE IN SOME LOCATIONS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW MARKET

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3617 8378 3617 8374 3613 8372 3608 8366
      3612 8367 3612 8365 3609 8363 3612 8362
      3614 8363 3613 8360 3619 8356 3593 8343
      3592 8376
TIME...MOT...LOC 1327Z 180DEG 0KT 3604 8367

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:00 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 6, 3:00 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT SUN JUL 6 2008

.SHORT TERM (TODAY AND TONIGHT)...SURFACE FRONTAL BOUNDARY LOSES
IDENTITY ACROSS CUMBERLAND PLATEAU THROUGH PERIOD. UPPER TROUGH WILL
MOVE ESE INTO THE AREA TODAY AND TONIGHT. THUNDERSTORM CHANCE CONTINUES
UNTIL TROUGH AXIS MOVES INTO THE MNTS TONIGHT. DRY AIR SWINGING THROUGH
THE TROUGH BEGINNING TO WRAP INTO THE AREA. A FEW DOWNDRAFTS MAY BE
ENHANCED BY EVAPORATION BUT SHOULD STAY BELOW SEVERE LIMITS. TEMPS NEAR
CLIMO.

.LONG TERM (MONDAY THROUGH SATURDAY)...OVERALL...MADE LITTLE CHANGE
TO THE EXTENDED.  A FEW SHOWERS/THUNDERSTORMS MAY LINGER OVER THE
REGION ON MONDAY...MAINLY NORTH AND EAST LOCATIONS...AS AN UPPER
TROUGH EXITS THE AREA.  MODELS BRING IN A SURFACE BOUNDARY AROUND
THE TUESDAY/WEDNESDAY TIME FRAME.  MODEL HAVE BEEN IN POOR AGREEMENT
WITH TIMING AND SOUTHERN PROGRESSION OF THE BOUNDARY SO CONFIDENCE
LOW ON DETAILS...BUT HAVE KEPT BEST CHANCE OF PRECIP ON WEDNESDAY.
BOUNDARY REMAINS IN THE REGION THURSDAY WITH A WEAK WAVE TRACKING
ALONG IT.  WILL SEE CONTINUED UNSETTLED CONDITIONS THROUGH THE REST
OF THE EXTENDED AS A COUPLE OF WEAK SHORT WAVES MOVE THROUGH THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  68  93  70  91 /  30  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  87  66  91  69  89 /  20  20  10  10  20
OAK RIDGE, TN                       86  66  93  69  90 /  20  10  10  10  20
TRI CITIES AIRPORT, TN              84  63  88  64  88 /  30  20  20  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/MJB
Hazardous weather outlook, Jul 6, 5:15 AM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT SUN JUL 6 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT SUN JUL 6 2008 /415 AM CDT SUN JUL 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE ACROSS THE AREA.
A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS TO 40
MPH. SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 10:15 PM EDTSevere Thunderstorm WarningMRXClaiborne36 min
Jul 6, 5:04 AM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier41 min
Jul 6, 6:39 AM EDTAreal Flood AdvisoryMRXJefferson, Knox, Sevier66 min
Jul 6, 3:37 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne38 min
Jul 6, 7:50 PM EDTSevere Thunderstorm WarningMRXSullivan41 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.